Iowa, 2023

Flooding in Iowa, March 28 to 29, 2023

March 28 to 29, 2023 · NWS FSD · 2 events in 2 counties and zones

Snowmelt during late March resulted in rises on some small streams and creeks across the region. Some of these rises pushed toward or into minor flood stage for a short period, but overall impacts were limited mainly to agricultural land.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowmelt during late March resulted in rises on some small streams and creeks across the region. Some of these rises pushed toward or into minor flood stage for a short period, but overall impacts were limited mainly to agricultural land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 28, 9:53 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 28, 9:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1053 PM CDT Tue Mar 28 2023

.SHORT TERM...(This Evening through Wednesday)
Issued at 315 PM CDT Tue Mar 28 2023

KEY MESSAGES:

1. A band of light snow develops across the area overnight with
accumulations of a few tenths up to an inch.

2. Warmer by Thursday with a chance of showers and thunderstorms by
Thursday evening.

3. Rain begins to turn to snow by Friday with a potential for
impactful snow for parts of the area during the day.

TONIGHT:  A cold front presently dropping into the northwestern
portions of the CWA this afternoon will continue to slide southward,
exiting our CWA by late evening as a surface high builds into the
area. With the cold air advection behind the front, breezy
northwesterly winds will develop for the early part of the night
before easing late. Otherwise, a weak upper level shortwave tracks
across the area overnight as lift increases with an upper level jet
max streaming to the southeast from ND into northern IA during the
night time hours. Almost all global and hi-res models continue to
indicate a band of light snow developing across the area by late
evening in the vicinity of a low to mid level boundary, with minor
variations as to where this band develops. Consensus would suggest
the better chances of light snow residing along and south of
Interstate 90, with amounts running from a few tenths upwards to
close to one inch. With the cold air advection, temperatures will
drop into the single digits through the Highway 14 corridor, up to
the teens south of this area where clouds and stronger winds will
persist longer.

WEDNESDAY: Any light snow should be exiting the area by early
Wednesday morning, as the surface ridge continues to settle into the
region through the day. It will be a cooler day with highs in the
20s over snow covered areas to the north to 30s over snow free
locations to the south. Northerly winds early will transition to
east/southeasterly by afternoon as the surface high drifts to the
east.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 312 PM CDT Tue Mar 28 2023

WEDNESDAY NIGHT: The surface ridge slides into the Mississippi
Valley on Wednesday night, and southeasterly winds will increase
during the night as winds aloft increase and the surface gradient
begins to tighten as a low pressure trough deepens over eastern WY.
With the breezy winds and evolving warm air advection, temperatures
will be a little milder than recent nights, though still looking at
lows mostly in the teens and 20s.

THURSDAY: As we head into first half of Thursday, mild and windy
conditions will be on tap as the upper level ridge continues to
push eastward through the region. WAA aloft will begin to
intensify and spread across the area throughout the day bring
temperatures near to above their seasonal normals. The resulting
high temperatures will likely be in the 40s and 50s for most
places; with areas along the Missouri River Valley getting into
the low 60s. With a surface high east of our area and a Colorado
low developing to the southwest, the surface pressure gradient
(SPG) is expected to tighten through the day Thursday. This will
result in strong southeasterly winds with gusts between 30-35 mph.

THURSDAY NIGHT: Our attention will then shifts to the Rockies
Thursday night into Friday as a developing Colorado low gets
ejected into the central and northern plains bringing our next
chance for precipitation. While timing and track differences in
12z deterministic guidance continue to promote some degree of
uncertainty, the Colorado low will mostly likely track
northeastward after starting somewhere in southwestern Nebraska.
Looking aloft, a coupled jet moving overhead will provide plenty
of upper level support for the incoming low. However, sounding
profiles continue to show insufficient amounts of instability
(CAPE < 1000 J/kg) to get anything sustained. As a result, the
probability of severe weather continues to be low. Nonetheless,
there is still enough instability to get a few rumbles of thunder
especially across northwestern IA. With precipitable water in the
90th percentile of climatology and ensemble guidance continuing to
show higher probabilities (60-90%) of exceed 0.10 inches of QPF,
periods of light to moderate rain will definitely be possible.

FRIDAY INTO THE WEEKEND: Looking into the start of the weekend,
the upper level wave finally gets ejected from the rockies into
the northern plains on Friday bringing another round of
precipitation to the region. Precipitation will likely start as a
rain and a wintry mix early before transitioning to fully snow
sometime in the afternoon/evening timeframe. Uncertainty still
remains on when this changeover will occur mostly due to
temperature differences between model guidance. Given the below
normal confidence for this period, its important to monitor the
forecast over the next several days as more details regarding the
rain/snow amounts, changeover timing, and potential impacts become
more clear. Otherwise, strong northwesterly winds with gusts
between 35-40 mph will be possible behind the system Friday
afternoon into Saturday morning. Winds will begin to gradually
taper off Saturday afternoon as more predominant surface ridging
moves into region bring the return of quiet conditions and warmer
conditions to end the weekend.

MONDAY AND TUESDAY: Heading into the early part of next week,
mostly quiet and mild conditions on Monday and Tuesday will give
way to another chance for precipitation by Wednesday. However,
with the timing and intensity difference this far out; confidence
is low in precipitation amounts and occurrence. Continue to
monitor the forecast for the latest details.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1052 PM CDT Tue Mar 28 2023

Northerly winds continue to prevail across the region, with latest
satellite imagery showing stratus beginning to drift in from the
west. As alluded to in the previous discussion, still looks like a
light band of snow could develop across the area shortly after
midnight, with KFSD the most likely TAF site to have brief
reductions in vsbys as the precipitation moves through. Otherwise,
should see dry conditions return near/shortly after daybreak, with
winds forecast to become more northeasterly during the afternoon
hours. Direction then looks to become more east/southeasterly by the
end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...Gumbs
AVIATION...SST
Hazardous weather outlook, Mar 28, 6:52 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
752 PM CDT Tue Mar 28 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
752 PM CDT Tue Mar 28 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

A brief period of light snow will be possible tonight as a cold front
continues to dive southeastward across the region. Any accumulations
are expected to remain below one inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Precipitation chances return Thursday through Friday night, but
confidence in details regarding precipitation types and amounts is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dickinson

When
March 28, 10:00 PM CST to March 29, 3:00 AM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

The Little Sioux River near Milford rose above flood stage on the evening of March 28th before cresting around 0.03 feet above flood stage (12.03 feet) early in the morning on March 29th and then quickly falling below flood stage.

Flood, Clay

When
March 28, 10:00 PM CST to March 29, 3:00 AM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

The Little Sioux River near Milford rose above flood stage on the evening of March 28th before cresting around 0.03 feet above flood stage (12.03 feet) early in the morning on March 29th and then quickly falling below flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089198, 1089199.